Severe Drug-Induced Liver Injury from Combination Encorafenib/Binimetinib

Case Reports in Oncological Medicine
07 Oct, 2019 ,

This is a report of the first case of severe hepatic injury associated with encorafenib/binimetinib in a 58-year-old gentleman requiring admission and extensive workup. He was successfully treated by withdrawing the combination therapy, and liver function returned to normal range.

Source
Full content

A 58-year-old gentleman with a history of BRAF-mutant metastatic melanoma that had initially progressed after 20 months of combination dabrafenib/trametinib (BRAFi/MEKi) and again after palliative radiotherapy and three months of nivolumab (PD1 inhibitor) was started on combination encorafenib/binimetinib in January 2019. Pertinent medical history included hypercholesterolemia (on simvastatin 40 mg/day) and hypertension (on hydrochlorothiazide 25 mg/day and lisinopril 40 mg/day). He had no history of liver or kidney disease.

When encorafenib/binimetinib was initiated, the patient was essentially asymptomatic. Comprehensive metabolic panel (CMP) was unremarkable; baseline AST and ALT were 22 and 25 IU/L, respectively; creatinine was 1.23 mg/dL, and blood urea nitrogen (BUN) was 21 mg/dL. Repeat labs after the first month of treatment were similar. At a routine office visit following his second month of treatment, he reported a three-day history of fatigue, fever, and chills. AST and ALT were found to be markedly elevated, measured at 671 and 1,251 IU/L, respectively. Total bilirubin and alkaline phosphatase were within normal limits. Creatine was 2.32 mg/dL; BUN was 55 mg/dL; and glomerular filtration rate (GFR) was 49 mL/min/1.73 m2. Treatment was withheld, and the patient was later admitted for workup of his abnormal laboratory values due to persistent worsening of his liver function tests (LFTs) over the next two days.

On admission, hepatology was consulted to assist with the diagnostic workup. The evaluation consisted of serial CMPs, complete blood counts (CBCs), hepatitis panel, human herpesvirus panel (HSV-1, HSV-2, and VZV), autoimmune markers (anti-smooth muscle antibody, antimitochondrial antibody), ceruloplasmin, coagulation studies, and magnetic resonance imaging (MRI) of the abdomen with and without contrast. CMPs revealed persistent elevation of AST and ALT despite discontinuing treatment, reaching peaks of 950 and 1,638 IU/L during the course of the hospital stay. Total bilirubin and alkaline phosphatase remained within normal limits. Creatinine, BUN, and GFR gradually returned to normal with hydration after two days (0.99 mg/dL, 17 mg/dL, and 84 mL/min/1.73 m2, respectively). CBCs revealed normocytic anemia (hemoglobin 11.8 g/dL, MCV 86 fL, and normal iron studies) but was otherwise unremarkable. Viral panels were negative for hepatitis A, B, and C, HSV-1, HSV-2, and VZV. Antismooth muscle antibody and antimitochondrial antibody were negative. Ceruloplasmin was mildly elevated (35 mg/dL). Coagulation studies revealed an elevated prothrombin time (PT) of 14.5 seconds (international normalized ratio (INR) of 1.3), consistent with the known hepatic insult. Abdomen MRI revealed periportal and reactive gallbladder edema, consistent with acute hepatic inflammation, but there was no evidence of chronic liver disease or portal hypertension. The clinical evaluation focused on new symptoms suggestive of progressive liver injury, including jaundice, scleral icterus, nausea, vomiting, and abdominal pain, as well as complications from impaired liver function including edema, bleeding, and encephalopathy. By the time of admission, the patient’s fever, fatigue, and chills had resolved. He remained asymptomatic throughout his hospital stay.

Based on the unremarkable workup, it was felt that the liver injury was primarily related to encorafenib/binimetinib, though simvastatin may have played a minor role. The concurrent kidney injury was thought to be multifactorial, with encorafenib/binimetinib, hydrochlorothiazide, and lisinopril all contributing to its development. The patient was discharged after four days with instructions to follow up with oncology and hepatology in the outpatient setting.

The patient was seen in the outpatient oncology clinic three days after discharge, and updated labs were obtained. ALT was markedly elevated at 2,007 IU/L; AST was 825 IU/L. Total bilirubin and alkaline phosphatase were normal. Treatment was not reinitiated at this time, and serial CMPs were obtained every two to three days following. AST and ALT slowly returned to normal over the course of the next several weeks. No complications were noted during this timeframe. From a treatment standpoint, a subsequent positron emission tomography (PET)/computed tomography (CT) scan from April 2019 demonstrated tumoral response with decreased fluorodeoxyglucose (FDG) uptake in several previously noted soft tissue and bony metastases.